Article Text

Download PDFPDF
Lactic acidosis and multisystem organ failure following ibuprofen overdose requiring haemodialysis
  1. Blythe E Pollack1,
  2. Ryan P Barbaro12,
  3. David T Selewski3,
  4. Erin F Carlton12
  1. 1Department of Pediatrics, University of Michigan, Ann Arbor, MI, USA
  2. 2Susan B Meister Child Health Evaluation and Research Center, Department of Pediatrics, University of Michigan, Ann Arbor, MI, USA
  3. 3Department of Pediatrics, MUSC, Charleston, South Carolina, USA
  1. Correspondence to Blythe E Pollack; bpollack{at}med.umich.edu

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

A 17-year-old man was admitted to the paediatric intensive care unit 2 hours following an intentional ingestion of unknown substances. In the first 23 hours of hospitalisation, lactate levels remained elevated at 2–4 mmol/L, during the 24th hour, he developed lactic acidosis with lactate levels increasing from 4 to 16 mmol/L. His neurological status declined, requiring orotracheal intubation. Central and arterial access were obtained, and vasoactive infusions were initiated for haemodynamic support. Due to increasing lactate levels (maximum level >24 mmol/L) and haemodynamic instability, a dialysis line was inserted, and continuous renal replacement therapy (CRRT) was initiated. The lactic acidosis resolved over 10 hours. Serum ibuprofen level subsequently resulted at 841 µg/mL (reference range 10–50). Few reported cases discuss the sequela of large quantity ibuprofen ingestion leading to severe lactic acidosis and multiorgan system failure. Early intervention with CRRT may reverse acidosis, stabilise haemodynamics and halt secondary organ failure.

Background

Over 50 years ago, Stewart Adams and his colleagues discovered the anti-inflammatory effects of ibuprofen.1 Initially identified to aid in rheumatoid arthritis, it is now ubiquitous, sed for many aches and ailments. Ibuprofen was approved as a non-prescription over the counter drug in the USA in 1984.1 However, it did not come without caution; there were identified risks of gastrointestinal events (eg, ulcerations and/or bleeding) and cardiovascular events (eg, fatal and non-fatal myocardial infarctions), although primarily seen in rheumatological high doses (3–4 g/day) rather than standard therapeutic doses (<2400 mg/day).1

When ingested at …

View Full Text

Footnotes

  • Twitter @blythe_pollack

  • Contributors BP conceptualised and designed the study, collected data, drafted initial manuscript, and reviewed and revised the manuscript. RPB, DTS and EFC conceptualised and designed the study, critically reviewed the manuscript for important intellectual content, reviewed and revised the manuscript.

  • Funding This study was funded by National Institutes of Health (K12 HL138039).

  • Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.